Wyoming, 2009

Lightning Strike in Wyoming, June 10, 2009

June 10, 2009 · NWS RIW · 1 event in 1 county or zone

A lightning strike ignited a water tank in Sublette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lightning strike ignited a water tank in Sublette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 10, 1:34 AM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 10, 1:34 AM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
234 AM MDT WED JUN 10 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

A FEW SHOWERS CONTINUE TO MOVE ACROSS CENTRAL AND WESTERN WYOMING
EARLY THIS MORNING UNDER A MOIST DIFLUENT WSW FLOW ALOFT.  STILL A
COMPLEX PATTERN WITH THE FINAL SHORTWAVE...FROM THE CANADIAN UPPER
LOW...SINKS SOUTH OVER WESTERN MONTANA MEETS ENERGY IN THE SOUTHWEST
FLOW AHEAD OF AN UPPER LOW OVER SOUTHERN ARIZONA.  THERE IS ALSO AN
INCOMING PACIFIC SHORTWAVE MOVING ONSHORE ALONG THE NORTH CAL AND
OREGON COAST THIS MORNING.  EACH WILL HAVE ITS IMPACT ON WYOMINGS
WEATHER OVER THE NEXT 48 HOURS.  THE FIRST TWO FEATURES WILL AFFECT
THE AREA TODAY...WITH THE PACIFIC SHORTWAVE TONIGHT AND THURSDAY.
THE NORTHERN SHORTWAVE WILL SOON TAKE A TURN TO THE EAST AND MOVE
ACROSS MONTANA TODAY.  THIS WILL CONVERGE WITH SOME SHORTWAVE ENERGY
MOVING UP FROM THE SOUTHWEST.  THE CONVERGENCE ZONE WILL BE OVER
WEST CENTRAL WYOMING THIS AFTERNOON...THEN IT WILL AFFECT THE
AREA AROUND THE BIGHORNS THIS EVENING.  ALSO HAVE A SURFACE LOW SET
UP ALONG THE DIVIDE FROM SOUTH PASS EAST THROUGH THE GREEN
MOUNTAINS.  THIS WILL BRING A COOL...STABLE NORTHEAST FLOW EAST OF
THE DIVIDE...AND WEST FLOW WEST. NAM AND GFS HIT THESE AREAS WITH
SOME GOOD QPF...GFS A BIT OVER AN INCH.  INSTABILITY NOT ALL THAT
IMPRESSIVE HOWEVER...WITH LIS BELOW ZERO WEST OF THE DIVIDE...WITH
POSITIVE VALUES EAST OF THE DIVIDE.  SO SHOULD SEE MAINLY HEAVY RAIN
SHOWERS WITH SOME ISOLATED THUNDERSTORMS THIS AFTERNOON...THEN
STRATIFORMING OUT AS THE SHOWERS MOVE EAST OF THE DIVIDE. THOUGH
WITH DYNAMICS...COULD STILL SEE A LIGHTNING STRIKE OR TWO.  PACIFIC
SHORTWAVE MOVES INTO EASTERN IDAHO THROUGH THURSDAY MORNING...WITH A
DIFLUENT SOUTHWEST FLOW ALOFT INCREASING.  THIS WILL BRING DECENT
UNSTABLE CONDITIONS OVER THE WEST.  THOUGH IN THE EAST...THE FRONT
WILL STILL BE BANKED UP TO THE DIVIDE STABILIZING THINGS THERE.  THE
WAVE MOVES ACROSS THE STATE THURSDAY AND HEADS OUT IN THE EVENING.
HAVE HIGHEST POPS ACROSS THE CENTRAL HORIZONTAL THIRD OF THE AREA
WHICH LOOKS TO BE THE TRACK OF THE SHORTWAVE.  SHOULD SEE LESS
ACTIVITY FRIDAY AS TRANSITORY RIDGE BUILDS IN.  HOWEVER...PLENTY OF
MOISTURE TO REMAIN ALONG WITH SOME MODEST INSTABILITY.  SO
THUNDERSTORMS STILL POSSIBLE.  TRANSITORY RIDGE SHIFTS EAST FRIDAY
NIGHT AS A LARGE PACIFIC TROUGH APPROACHES THE WEST COAST WITH
SOUTHWEST FLOW INCREASING OVER WESTERN WYOMING FRIDAY NIGHT.  COULD
START TO SEE SOME SHOWER ACTIVITY POP EARLY SATURDAY MORNING AS A
RESULT.  TEMPERATURES THROUGH THE PERIOD TO BE MUCH COOLER THAN
NORMAL...ESPECIALLY EAST OF THE DIVIDE WHERE THE FRONT WILL KEEP IT
COOL...AS WELL AS THE PERSISTENT CLOUD COVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
LONGWAVE TROUGH OVER THE WEST WILL DOMINATE THE WEATHER THROUGH THE
PERIOD. HOWEVER...AT THE END OF THE MEDIUM RANGE PERIOD IT APPEARS
THE TROUGH AND POSSIBLE CLOSED CIRCULATION WILL MOVE INTO WYOMING
OR UTAH. THE GFS KEEPS THE SYSTEM CLOSED OFF OVER CNTRL UT AS IT
MOVES EWD WHILE THE ECMWF OPENS IT UP AND MOVES IT INTO WYOMING ON
WEDNESDAY. EITHER SOLUTION WOULD PRODUCE A VERY ACTIVE THUNDERSTORM
DAY. AT THE BEGINNING OF THE EXTENDED PERIOD...THE EURO AND GFS VARY
WITH THE EURO ROTATING A SHORTWAVE TROUGH THROUGH THE AREA WHILE THE
GFS HAS A NEGATIVE TILT RIDGE HOLDING. THE NAM SUPPORTS THE EURO
AND THE FORECAST LEANS THAT WAY WITH CHANCE POPS EVERYWHERE AND
LIKELY OUT WEST. ON SUNDAY...A MOIST...POTENTIAL DYNAMIC SW FLOW
IS FORECAST BY THE MODELS WITH JET STREAK MOVING UP INTO OUR SERN
ZONES. MORE SCATTERED SHOWERS AND THUNDERSTORMS...AT LEAST...
ACROSS MUCH OF THE AREA...ESPECIALLY SRN HALF. FLOW CONTINUES TO
BACK ON MONDAY ON THE GFS WITH MORE JET INTERACTION AND EMBEDDED
DISTURBANCES. THE EURO SHOWS THE FIRST PIECE OF THE UPPER LOW
APPROACHING THE WEST WITH CONSIDERABLE SHOWERS/TSTMS OUT WEST AND
LESS IN THE EAST. ON TUESDAY...A VERY ACTIVE DAY MAY BE IN STORE
AS THE UPPER LOW APPROACHES PER THE GFS OR EVEN WITH TROUGH SHOWN
ON THE EURO. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TUESDAY...CONTINUING INTO TUESDAY NIGHT. A COUPLE WARM DAYS ARE
POSSIBLE EAST OF THE DIVIDE IN THIS PATTERN BUT CLOUD COVER AND
AFTERNOON STORMS MAY HINDER ANY REAL WARM DAYS. MEX GUIDANCE
GENERALLY KEEPS TEMPERATURES BELOW NORMAL EACH DAY.

&&

.AVIATION...

IN WAKE OF A COLD FRONT...LOW CLOUDS WILL BE THE MAIN PROBLEM EAST
OF THE DIVIDE THROUGH THIS EVENING.  MVFR/IFR CEILINGS ARE
EXPECTED...WITH SOME AREAS LIFTING ABOVE MVFR CONDITIONS DURING THE
AFTERNOON.  WEST OF THE DIVIDE...WILL SEE QUITE A BIT OF LOW/MID
CLOUDS...BUT CEILINGS ARE EXPECTED TO REMAIN ABOVE MVFR
CRITERIA...EXCEPT IN CONVECTION.

A MOIST ENVIRONMENT COMBINED WITH DISTURBANCES MOVING ACROSS THE
AREA WILL RESULT IN SCATTERED SHOWERS.  SHOWERS COULD OCCUR AT ANY
TIME...BUT THE BEST CHANCE WILL BE IN THE AFTERNOON/EVENING.
ALTHOUGH...THUNDERSTORMS COULD OCCUR ACROSS THE ENTIRE REGION...THEY
WILL BE MAINLY CONFINED ACROSS THE WEST AND SOUTH...WHERE THE BEST
INSTABILITY WILL BE LOCATED.

&&

.FIRE WEATHER...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE NEXT WEEK AS AN
UNSETTLED PATTERN CONTINUES.  THE SHOWERS AND THUNDERSTORMS WILL BE
MOST NUMEROUS THIS AFTERNOON OVER THE WEST CENTRAL MOUNTAINS...THEN
SPREADING EAST AFFECTING THE AREA AROUND THE BIGHORNS THIS EVENING.
ALL AREAS SHOULD SEE AT LEAST SCATTERED ACTIVITY.  LIGHTNING...HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH
THE STORMS.  TEMPERATURES WILL REMAIN BELOW NORMAL...ESPECIALLY EAST
OF THE DIVIDE WHERE A COOL NORTHEAST WIND REMAINS AT THE SURFACE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...TWB
Hazardous weather outlook, Jun 10, 4:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED JUN 10 2009

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND CENTRAL
WYOMING ONCE AGAIN.  THEY WILL BE MOST NUMEROUS OVER THE WEST
CENTRAL IN THE AFTERNOON...THEN IN AND ADJACENT TO THE BIGHORN
MOUNTAINS THIS EVENING.  EXPECT BRIEF HEAVY RAINFALL...SMALL HAIL...
SOME LIGHTNING AND WIND GUSTS TO 35 MPH. SNOWFALL IS POSSIBLE ABOVE
9000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THIS WEEK...THE
WEEKEND AND THE BEGINNING OF NEXT WEEK...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AMOUNTS AND HAIL-SIZE OVER
ONE HALF INCH. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY BANKFULL
STREAMS OR RIVERS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 10, 10:52 AM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1152 AM MDT WED JUN 10 2009

WYZ019-020-022-030-101930-
CASPER MOUNTAIN-EAST SWEETWATER COUNTY-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1152 AM MDT WED JUN 10 2009

AN AREA OF RAPIDLY DEVELOPING SHOWERS AND THUNDERSTORMS WERE
INDICATED ACROSS NORTHEAST SWEETWATER COUNTY INCLUDING BAIROIL...
SOUTHEAST FREMONT COUNTY AND SOUTHWEST NATRONA COUNTY. THESE STORM
CELLS WILL BE MOVING EAST AT 30 MPH AND WILL BE AFFECTING THE GREEN
MOUNTAINS AS WELL AS AREAS ALONG THE HIGHWAY 220 CORRIDOR BETWEEN
INDEPENDENCE ROCK AND ALCOVA THROUGH 130 PM. THE STRONGEST OF
THESE STORM CELLS WILL LIKELY PRODUCE SMALL HAIL...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL AND BRIEF GUSTY WINDS.

LIPSON

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sublette

When
June 10, 12:30 PM MST
Where
Sublette County, 22 mi ESE of (Bpi)big Piney Arpt
Property damage
$3,000
Reported by
Public
Coordinates
42.458, -109.721

A lightning strike destroyed a water tank in the Jonah Field in southern Sublette County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167635.